Washington, 2020

Heavy Snow in Washington, December 16 to 17, 2020

December 16 to 17, 2020 · NWS OTX · 7 events in 3 counties and zones

A moist occluded front pushed across Washington and brought the next winter system late December 16th into the early morning hours of December 17th. With the easterly to southeasterly flow, this resulted in enhanced upslope where precipitation amounts were enhanced with the frontal passage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist occluded front pushed across Washington and brought the next winter system late December 16th into the early morning hours of December 17th. With the easterly to southeasterly flow, this resulted in enhanced upslope where precipitation amounts were enhanced with the frontal passage. There was moderate to heavy snowfall, which kept to the eastern slopes of the northern Cascades, Wenatchee area, and Methow Valley, bringing 5 to 10 inches of new snow accumulation overnight. Light snowfall and low land rain fell across the remainder of eastern Washington and Idaho Panhandle region due to warmer temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 16, 12:48 PM PST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 16, 12:48 PM PST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1248 PM PST Wed Dec 16 2020

.SYNOPSIS...
Another weather system will arrive this evening with a mix of
rain and snow in the valleys tonight into Thursday morning.
Another quick moving frontal system is possible Friday night. A
stronger and wetter storm system is expected over the weekend.
Snow levels will be rising to, at or above, pass levels. The
weekend storm will also bring breezy to windy conditions to the
Inland Northwest.

&&

.DISCUSSION...
Winter weather advisories have been issued for the east slopes of
the northern Cascades over to the Waterville Plateau, higher
benches above Wenatchee and Chelan, and in the Okanogan
Valley/Highlands. This advisory will go into effect at 4 PM this
afternoon with snow expected through the evening. Snow will have a
hard time accumulating at the lowest elevations below about 2000
feet where temperatures will be hovering right at or just above
freezing. Above 2000 feet, snow is expected to cover roads with 2
to 4 inches in general. The Methow Valley, Blewett Pass, Loup Loup
Pass and Sherman Pass will see closer to 3 to 6 inches. Moderate
snow accumulations are expected for Stevens and Lookout Pass
winter travel will be likely with conditions hazardous through
the night. /SVH

&&

.AVIATION...
18Z TAFS: Low stratus with IFR cigs will remain in at KEAT, KGEG,
KSFF and KCOE this morning and afternoon. Drier air from the south
may bring improving conditions for the afternoon across the
Spokane-Coeur d'Alene corridor. However, the next frontal system
is already beginning to move into the coastal areas of Oregon and
Washington this morning. Precipitation is expected to move into
KEAT and KMWH by 2200Z to 0000Z this afternoon and over into
KLWS- KPUW-KGEG-KSFF-KCOE between 0200Z to 0400Z in the evening.
Wenatchee to Omak will see mostly wet snow through the evening
with rain across the basin and a rain/snow mix over to KGEG to
KCOE. Expect IFR to LIFR conditions overnight with this next
weather system. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  34  39  28  39  33 /  10  90  30  10  40  50
Coeur d'Alene  39  34  40  30  39  33 /  10  90  50  30  40  60
Pullman        38  34  39  30  39  33 /   0  90  30  30  30  40
Lewiston       48  37  47  35  46  38 /   0  70  20  20  10  30
Colville       38  32  40  24  37  29 /  10  90  30  10  50  50
Sandpoint      38  34  38  30  36  34 /  20 100  70  40  60  70
Kellogg        40  36  39  33  37  34 /   0 100  80  60  50  70
Moses Lake     42  32  42  27  42  31 /  10  80  10   0  20  20
Wenatchee      34  31  40  31  39  33 /  60  90  20  10  40  40
Omak           33  32  39  27  36  30 /  10 100  10   0  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 4 PM this afternoon to midnight PST
     tonight for the higher elevations around wenatchee and
     chelan for Wenatchee Area.

     Winter Weather Advisory from 4 PM this afternoon to noon PST
     Thursday for East Slopes Northern Cascades.

     Winter Weather Advisory from 4 PM this afternoon to midnight PST
     tonight for Okanogan Highlands-Waterville Plateau.

     Winter Weather Advisory from 4 PM this afternoon to midnight PST
     tonight above 1500 feet for Okanogan Valley.

&&
Hazardous weather outlook, Dec 16, 3:55 AM PST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
355 AM PST Wed Dec 16 2020

IDZ001>004-026-027-WAZ031>038-041>044-171200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
355 AM PST Wed Dec 16 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Refreezing snow and slush will bring the chance for icy roadways
this morning. The next storm arrives this afternoon and moves
across overnight. This storm will bring a wintry mixed
precipitation with low to moderate snow accumulations in the
higher elevations.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Several storms are expected to bring snow and mixed precipitation
to the Inland Northwest early Thursday and into the weekend
ahead. Storms will move through almost every other day with a
relative gradual warming trend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 16, 3:00 PM PST to December 17, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

There was overnight moderate to heavy snowfall, which kept to the eastern slopes of the northern Cascades and Methow Valley, bringing 5 to 11 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
December 16, 3:00 PM PST to December 17, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHS observer, 1 mile north-northwest of Plain, recorded 7.0 inches of new snow accumulation.

Heavy Snow, Wenatchee Area

When
December 16, 3:00 PM PST to December 17, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

There was a report of 4.5 inches of snow in Entiat. A majority of the Entiat Valley and Wenatchee area only received light snow.

Heavy Snow, East Slopes Northern Cascades

When
December 16, 3:00 PM PST to December 17, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A CO-OP observer station, 1.6 miles northwest of Mazama, recorded 7.1 inches of new snow accumulation.

Heavy Snow, Okanogan Valley

When
December 16, 3:00 PM PST to December 17, 8:10 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

There was a report of 6.0 inches of snow accumulation to the northwest of Malott. A majority of the Okanogan Valley received light snow and rain.

Heavy Snow, East Slopes Northern Cascades

When
December 16, 3:00 PM PST to December 17, 7:30 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHS observer, 1 mile northeast of Peshastin, recorded 5.7 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
December 16, 3:00 PM PST to December 17, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHS observer, 1.3 miles east-southeast of Twisp, recorded 5.5 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932707, 932708, 932709, 932710, 932711, 932712, 932713.